Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 26, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Aug 12, 2003, 5:46 PM EDT for Herkimer County, New York. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2003, 5:46 PM EDT (21:46 UTC)
- Expired
- Aug 12, 2003, 7:45 PM EDT
- In force
- 119 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Herkimer County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KALY 122148 FFWALY NYC043-122345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBANY NY 546 PM EDT TUE AUG 12 2003 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN HERKIMER COUNTY IN EASTERN NEW YORK * UNTIL 745 PM EDT * AT 545 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN NORTHERN HERKIMER COUNTY. * LOCATIONS IN THE WARNING INCLUDE...ATWELL...BIG MOOSE...FIRST LAKE...MCKEEVER...NORTH WILMURT...NORTHWOOD...OLD FORGE AND THENDARA A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. INDIAN BROOK AND THE MIDDLE BRANCH OF THE MOOSE RIVER ARE ESPECIALLY VULNERABLE TO OVERFLOWING. $$ LAT...LON 4389 7487 4348 7478 4330 7512 4358 7541
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:15 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 12, 4:15 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 415 PM EDT TUE AUG 12 2003 WORKZONES AVAILABLE. SORRY FOR BEING A BIT LATE ON THINGS...AND NOT RESPONDING ON 12 PLANET. LOTS OF TECHNICAL ISSUES GOING ON IN THIS OFFICE TODAY...PLUS MORE HEAVY RAINERS GOING ON. .DISC...FINALLY...THERE IS END TO THIS REALLY NASTY WEATHER PATTERN HE ETERNAL UPPER AIR TROUGH IS FINALLY BEGINNING TO BREAK DOWN...BUT NOT WITHOUT ONE MORE EVENING OF HEAVY RAINERS. TWO TROUGHS ARE THE FOCUSING MECHANISMS FOR THE DEVELOPMENT...ONE ACROSS OUR SOUTHERN ZONES...AND ANOTHER JUST NORTH OF OUR REGION. THE NORTHERN ONE...IS THE LEADING OF THE LONG AWAITED DRIER AIR. TDS ACROSS QUEBEC DROPPED MARKEDLY...AS LOW AS THE 40S IT WILL TAKE AWHILE BEFORE WE GET ANYWHERE NEAR THAT DRY. WE EXPECT THE ACTIVITY TO PEAK AROUND SUNSET...THEN SLOWLY DIE OFF THEREAFTER. WILL SPLIT THE TONIGHT PERIOD INTO TWO PERIODS...AND CONFINED THE ACTIVITY TO THE EVENING. (MAVS AND FWCS GIVE MOST OF OUR AREA > 30 POP THRESHOLD FOR THE ENTIRE EVENING PERIOD). WE WILL LEAVE THE FLOOD WATCH UP AS IS...AND LET IT EXPIRE AT 11 PM...UNLESS THE ACTIVITY SETTLES DOWN BEFORE THEN. TOMORROW...WE WILL STILL HAVE THE HUMIDITY AROUND...BUT SLOWLY THE COLUMN WILL DRY OUT AS THE NORTHERN TROUGH SHIFTS TO OUR SOUTH AND RUNS OUT OF SUPPORT. STILL...SURFACE BASED CAPES ARE HIGH (NARROW) AND WITH SOME SUBSIDENCE...A CAP WILL BEGIN TO FORM. WITH THE WET GROUND WILL KEEP A SLIGHT CHANCE GOING FOR THE AFTERNOON...BUT THE ACTIVITY SHOULD BE A LOT LESS THAN TODAY AND MORE PROGRESSIVE. BY THURSDAY INTO FRIDAY...THE TROUGH RETROGRADES INTO A CUTOFF TO OUR SOUTHWEST...AND A RIDGE BUILDS OVERHEAD. NOW...IT WILL GET RATHER HOT...BUT NOT AS HUMID. WE SHOULD BE CAPPED PRETTY FIRMLY. HOWEVER...AGAIN WITH THE MOIST GROUND...WOULD NOT BE SURPRISED IF AN ISOLATED SHOWER OR STORM POPS UP BUT BELIEVE RIGHT NOW THE CHANCES OF THAT HAPPENING ARE < 20 AND NOT ENOUGH TO WORTH MENTION. .EXTENDED...THE MODELS HAVE FINALLY COME AROUND AND THE GFS IS PRETTY MUCH ON BOARD WITH THE OLD EUROPEAN. THEY BOTH TAKE THE NEXT UPSTREAM TROUGH AND MOVE IT QUICKLY TO OUR EAST...AS ANOTHER TROUGH DROPS EAST...BUT MUCH FURTHER EAST THAN THE ONE THAT HAS PLAGUED US FOR THE PAST 11 DAYS. LOOKS AS IF WE WILL BE ON THE ANTICYLONIC SIDE OF IT...WITH A FRESH CANADIAN HIGH BUILDING IN ON SATURDAY. THE COLD FRONT LOOKS TO GO THROUGH FRIDAY NIGHT. BY CROSSING AT NIGHT THIS SHOULD MINIMIZE ANY CONVECTION. ALSO...THE ONLY UPPER AIR SUPPORT (WEAK AT THAT) IS ACROSS OUR NORTHERN ZONES SO WILL KEEP CHC IN THOSE ZONES ONLY. A WEAK SHORT WAVE LOOKS TO MOVE BEHIND THE FRONT ON SATURDAY. WITH A NW FLOW...WILL THROW A CHANCE OF SHOWERS AGAIN TO MY NORTH DURING THE AFTERNOON. SUNDAY LOOKS REALLY NICE FROM THIS VANTAGE POINT...LOW HUMIDITY AND COMFORTABLE TEMPS. ANOTHER FAST MOVING COLD FRONT MIGHT BRING SOME SHOWERS MONDAY...BUT IT SHOULD MOVE ALONG...AS ANOTHER CANADIAN HIGH BUILDS IN BEHIND THAT FOR MIDWEEK. .HYDROLOGICAL DISCUSSION...MORE HEAVY RAINERS IN STORE FOR THIS EVENING. HEAVY RAIN IN CENTRAL HAMILTON AND SOME MORE ACROSS VERMONT. SAME OLD DEAL...MOST AREAS WILL NOT RECEIVE THAT MUCH RAIN...BUT A FEW SPOTS COULD HAVE LOCALIZED FLOODING. THE SHOWERS HAVE NOT BEEN A LONG LASTING AS YESTERDAY AND SO FAR HAS LEFT BEFORE DOING ANY SUBSTANTIAL FLOODING. AFTER THIS EVENING...THE THREAT OF FLASH FLOODING WILL BEGIN TO DIMINISH. ONLY WIDELY SCATTERED ACTIVITY EXPECTED ON WEDNESDAY...AND ISOLATED (AT MOST) THURSDAY AND FRIDAY. THE WEEKEND LOOKS MAINLY RAINFREE...SO FINALLY WE CAN DRY OUT .ALY...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA THIS AFTERNOON AND EVENING. HWJIV
Hazardous weather outlook, Aug 12, 4:14 AM EDT, 13 hours 32 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-121045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 415 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...A FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING. LOCALLY VERY HEAVY RAINFALL MAY CAUSE FLOODING. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 12, 2:46 PM EDT, 3 hours before
NYZ033-121915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 246 PM EDT TUE AUG 12 2003 ...A SHOWER WITH TORRENTIAL RAIN IN HAMILTON COUNTY... AT 246 PM EDT DOPPLER WEATHER RADAR INDICATED A SHOWER WITH VERY HEAVY RAIN 14 MILES SOUTH OF SPECULATOR...MOVING NORTHEAST AT 10 MPH. THIS SHOWER...CAPABLE OF PRODUCING...TORRENTIAL RAIN...WILL BE NEAR... WELLS AT 255 PM EDT... LAKE PLEASANT AT 305 PM EDT... OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE PISECO. DOPPLER ESTIMATES THIS SHOWER IS PRODUCING RAIN AT THE RATE OF UP TO AN INCH PER HOUR. THIS RAIN WILL PRODUCE MARKED RISES ON SMALL CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER FOR ANY POSSIBLE WARNING CONCERNING THIS RAINFALL. A FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA.
Special weather statement, Aug 12, 3:02 PM EDT, 2 hours 44 minutes before
MAZ001-121945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 302 PM EDT TUE AUG 12 2003 ...THUNDERSTORMS WITH TORRENTIAL RAIN IN BERKSHIRE COUNTY... AT 258 PM EDT DOPPLER WEATHER RADAR INDICATED AN AREA OF THUNDERSTORMS STRETCHING FROM SAVOY...NORTH TO THE MASSACHUSETTS VERMONT BORDER...INCLUDING SAVOY MOUNTAIN STATE FOREST. THESE STORMS ARE NEARLY STATIONARY AND ARE CAPABLE OF PRODUCING RAINFALL IN EXCESS OF AN INCH AN HOUR. THIS RAIN WILL PRODUCE PONDING ON ROADWAYS AND MARKED RISES ON SMALL CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER FOR ANY POSSIBLE WARNING CONCERNING THIS RAINFALL. A FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA.
Special weather statement, Aug 12, 3:13 PM EDT, 2 hours 33 minutes before
NYZ063-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 313 PM EDT TUE AUG 12 2003 ...A SHOWER WITH TORRENTIAL RAIN IN ULSTER COUNTY... AT 310 PM EDT DOPPLER WEATHER RADAR INDICATED A SHOWER WITH VERY HEAVY RAIN 3 MILES EAST OF ULSTER HEIGHTS...OR 6 MILES NORTHWEST OF ELLENVILLE...MOVING NORTHEAST AT 5 MPH. THIS SHOWER...CAPABLE OF PRODUCING TORRENTIAL RAIN...WILL BE NEAR... KERHONKSON AT 330 PM EDT... SUNDOWN AT 340 PM EDT... RIGGSVILLE AND PEEKAMOOSE AT 400 PM EDT... OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE BOICEVILLE...GREENFIELD PARK...NAPANOCH...OLIVEBRIDGE...ULSTER HEIGHTS AND WEST SHOKAN THESE STORMS ARE VERY SLOW MOVING AND ARE CAPABLE OF PRODUCING RAINFALL IN EXCESS OF AN INCH AN HOUR. THIS RAIN WILL PRODUCE PONDING ON ROADWAYS AND MARKED RISES ON SMALL CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER FOR ANY POSSIBLE WARNING CONCERNING THIS RAINFALL. A FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA.
Special weather statement, Aug 12, 4:09 PM EDT, 1 hour 37 minutes before
NYZ058-059-122030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 409 PM EDT TUE AUG 12 2003 ...A THUNDERSTORM PRODUCING FLOODING IN GREENE COUNTY... AT 407 PM EDT A TRAINED WEATHER SPOTTER REPORTED A THUNDERSTORM OVER ROUND TOP...OR 8 MILES NORTHWEST OF CATSKILL...NEARLY STATIONARY. THIS THUNDERSTORM...IS PRODUCING VERY HEAVY RAIN...WILL BE NEAR... LEEDS AND CATSKILL AT 430 PM EDT...
Special weather statement, Aug 12, 4:30 PM EDT, 1 hour 16 minutes before
NYZ032-033-122115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 430 PM EDT TUE AUG 12 2003 ...A THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES... AT 428 PM EDT DOPPLER WEATHER RADAR INDICATED A NEARLY STATIONARY THUNDERSTORM 10 MILES SOUTHEAST OF OLD FORGE...THIS THUNDERSTORM IS DRIFTING SLOWLY NORTH AT LESS THAN 5 MPH. THIS THUNDERSTORM IS PRODUCING HEAVY RAIN...CAPABLE OF PRODUCING IN EXCESS OF 2 INCHES PER HOUR...AND WILL BE NEAR... INLET AT 445 PM EDT... EAGLE BAY AT 450 PM EDT... RUSSIAN LAKE AND BIG MOOSE AT 505 PM EDT...
Special weather statement, Aug 12, 5:40 PM EDT, 6 minutes before
NYZ038-122215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 540 PM EDT TUE AUG 12 2003 ...A STRONG THUNDERSTORM IN HERKIMER COUNTY WITH TORRENTIAL RAIN... AT 540 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF PAINES HOLLOW...OR 2 MILES SOUTH OF LITTLE FALLS. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE AFFECT LITTLE FALLS...DOLGEVILLE AND FAIRFIELD THROUGH 615 PM. OVER AN INCH OF RAIN MAY FALL WITH THIS STORM AND PRODUCE LOCALIZED FLOODING.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:17 PM EDT | Flash Flood Warning | ALY | Dutchess | 4 hr |
| Aug 12, 6:44 PM EDT | Severe Thunderstorm Warning | ALY | Fulton | 61 min |
| Aug 12, 7:32 PM EDT | Flash Flood Warning | ALY | Montgomery | 118 min |
| Aug 12, 7:40 PM EDT | Flash Flood Warning | ALY | Warren | 2 hr |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.